Winter Weather, Monroe
- When
- December 10, 4:00 AM EST to 11:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
Snow wrapping around the nor'easter dropped 1 to 4 inches of snow across the Poconos mainly during the morning of the 10th and 1 to 3 inches in parts of Chester County overnight on the 10th. While snow did also fall elsewhere in Eastern Pennsylvania, because most of it fell during the daytime hours, temperatures were higher (and above freezing), many accumulations were less than an inch.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Snow wrapping around the nor'easter dropped 1 to 4 inches of snow across the Poconos mainly during the morning of the 10th and 1 to 3 inches in parts of Chester County overnight on the 10th. While snow did also fall elsewhere in Eastern Pennsylvania, because most of it fell during the daytime hours, temperatures were higher (and above freezing), many accumulations were less than an inch. Untreated roadways, mainly over the higher terrain became slippery.
Representative snowfall included 3.8 inches in Long Pond (Monroe County), 3.2 inches in Albrightsville (Carbon County), 3.1 inches in East Nantmeal Township (Chester County), 1.9 inches in Mount Pocono (Monroe County), 1.8 inches in Jim Thorpe (Carbon County), 1.6 inches in Elverson (Chester County), 1.5 inches in Reeders (Monroe County) and 1.3 inches in Martins Creek (Northampton County).
The nor'easter remained nearly stationary over southeastern Massachusetts during the daytime hours of the 10th, before slowly drifting offshore to the northeast that night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 10, 3:43 AM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 AM EST WED DEC 10 2014
.SYNOPSIS...
PERSISTENT LOW PRESSURE OVER EASTERN MASSACHUSETTS WILL REMAIN NEAR
NEW ENGLAND FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE IN THE
CENTRAL PART OF THE NATION WILL SLOWLY MOVE EASTWARD AND BECOME
THE DOMINANT WEATHER FEATURE BY THE WEEKEND AND INTO EARLY NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1 AM REPORT FROM PENN DOT. NEW SNOW 0.8 INCHES AT TOBYHANNA.
WXA FOR SNOW CONTINUING THROUGH TONIGHT IN THE 330 AM COMPLETE
UPDATED PACKAGE.
WE HAVE A MOIST CYCLONIC FLOW THAT IS SOMEWHAT UNSTABLE WITH A -25C
500 MB COLD CORE ALOFT. SEEMS TO BE WRINGING OUT DECENT PCPN NOW
IN THE MOIST UNSTABLE COLUMN, AND AS UNDOUBTEDLY SHOULD OCCUR...SHORT
WAVES ROTATING AS SPOKES IN THIS DEVELOPING HUGE CYCLONIC CIRCULATION
WILL PROBABLY LEAD TO PERIODS OF HALF MILE MODERATE SNOW.
THIS NEEDS TO BE MONITORED AND WE WILL BE INTERESTED IN SNOW AMOUNTS
OVER THE POCONOS THROUGH THE COURSE OF THE NEXT 24 TO 30 HOURS.
OTHERWISE...GUSTY NORTHWEST WINDS 20 TO 35 MPH OVERNIGHT AND THE
FORECAST UPDATE HAS POSTED.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE BACKSIDE OF OCCLUSIONS ARE NOT NECESSARILY THAT INTERESTING
PCPN WISE...USUALLY SMATTERINGS OF LIGHT SHOWERS BUT ITS WINTER
AND MODELS STILL ARE TRYING TO CUE DECENT SNOWGROWTH BANDING IN NE
PA AND NNJ. THE SREF PROBS FOR 1 INCH OF SNOW ARE QUITE HIGH
TODAY ALONG AND NORTH OF I80.
OTHERWISE...LIGHT SCT SHOWERS OF RAIN OR SNOW S OF I-78.
LOTS OF CLOUDS AND GUSTY NW WINDS 25 TO 35 MPH.
TONIGHT...SCT SNOW SHOWERS EXPECT POSSIBLY A PERIOD OF A STEADIER
SNOW ALONG AND NORTH OF I 80.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE PERSISTENT LOW PRESSURE SYSTEM AT THE SFC AND MID LEVELS WILL
FINALLY BEGIN TO LOSE ITS GRIP ON THE REGION ON THU. IT WILL
REMAIN OVER NE ENG, BUT WITH THE UPR TROF IN PLACE AND NW FLOW,
THERE WILL BE ENOUGH INSTABILITY AND MOISTURE FOR SNOW SHOWERS,
MAINLY N AND W.
HIGH PRES TO THE W OVER THE PLAINS SHUD REALLY BEGIN TO MOVE EWD
THU NIGHT AND THE LOW WILL MOVE NWD...FINALLY. AT THIS POINT, ANY
POPS WOULD BE MUCH LESS AND ANY SNOW SHOWERS SHUD BE CONFINED TO
THE FAR NW.
BY FRI, ITS PRETTY MUCH A DRY FCST INTO MON, WITH HIGH PRES IN
PLACE, THOUGH THE UPR LOW NEVER SEEMS TO WANT TO COMPLETELY GO
AWAY AND REMAINS LURKING OFFSHORE.
LOW PRES BEGINS TO TAKE SHAPE ACRS THE PLAINS MON INTO TUE AND
MOVES EWD. THE NEXT PRECIP THREAT APPEARS TO BE TUE, WITH THE GFS
FASTER THAN THE ECMWF. TIMING DIFFS NEED TO BE WORKED OUT, BUT THE
SYS IS STILL 6 DAYS AWAY, BUT FOR NOW, HAVE JUST GONE WITH SOME
LOW POPS DURG THIS TIME FRAME.
TEMPS WILL SLOWLY CLIMB THRU THE WEEK AND INTO THE WEEKEND AS THE
HIGH PRESSURE MOVES OVER THE AREA.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
THROUGH 12Z...GENERALLY MVFR CIGS WITH GUSTY NW WINDS 20-30 KT.
WET SNOW SHOWERS IN THE POCONOS AND RAIN SHOWERS ELSEWHERE IN THE
N-S BAND YOU SEE ON RADAR OVER E PA AND E MD.
AFTER 12Z TODAY AND THROUGH WEDNESDAY NIGHT...CIGS VARIABLE BETWEEN
2500 AND 5000 FT WITH IFR CONDS IN SNOW SHOWERS ALONG AND N OF I-80
(POCONOS) AND POTENTIAL FOR MVFR CONDS IN SNOW SHOWERS KABE AND
KRDG AND MIXED RAIN/SNOW SHOWERS KPHL TAF GROUP CHANGING TO SCT
SNOW SHOWERS LATE THIS AFTERNOON AND TONIGHT THERE.
NW WINDS G 23-33 KT.
OUTLOOK...
THU...VFR...EXCEPT FOR PSBL MVFR/IFR CONDITIONS WITH SNOW
SHOWERS. GUSTY WNW WINDS EXPECTED TO 20-25 KT. BEST CHC OF SNOW
SHOWERS IS N AND W. MDT TO HIGH CONFIDENCE.
FRI-SUN...VFR.
&&
.MARINE...
SCA IN PROGRESS BUT AT 330 AM. PROBABLY UPGRADING TO A GLW...FIRST
FOR DE BAY AND THE DE ATLC WATERS BEGINNING 10Z AND THEN FOR CENTRAL
AND SRN NJ WATERS AT 16Z AND ANZ450...LAST IF AT ALL.
OUTLOOK...
THU - FRI ...SCA THU INTO FRI, BEFORE WIND DROPS BELOW CRITERIA.
SEAS LIKELY BELOW CRITERIA THU NIGHT.
SAT - SUN...SUB-SCA CONDS EXPECTED.
&&
.HYDROLOGY...
RUNOFF WILL CONTINUE THROUGH THE OVERNIGHT. RISES WILL CONTINUE THROUGH
THE OVERNIGHT AND INTO TOMORROW, BUT SHOULD REMAIN WITHIN BANKS.
A FEW EXCEPTIONS/POSSIBLE EXCEPTIONS...
GRIGGSTOWN ON THE MILLSTONE IS OVER FLOOD STAGE.
THE UPDATED RIVER FORECASTS SHOW BLACKWELLS MILLS STAYING BELOW
FLOOD STAGE THEREFORE WE'LL CONTINUE WITH THE RVS FOR THE
MILLSTONE RIVER.
FOR RANCOCAS CREEK AT PEMBERTON...THE LATEST FORECAST HAS IT JUST
BARELY REACHING FLOOD STAGE, BUT NOT UNTIL THIS MORNING. THEREFORE, WE
WILL HOLD OFF ON ISSUING ANY WARNING FOR NOW TO SEE HOW IT
PROGRESSES OVERNIGHT. AN RVS HAS BEEN ISSUED.
WE'LL ALSO KEEP AN EYE ON THE MANASQUAN AND SWIMMING RIVERS IN
MONMOUTH COUNTY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR PAZ054-055.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FROM 10 AM THIS MORNING TO 6 AM EST THURSDAY FOR
ANZ451>453.
SMALL CRAFT ADVISORY UNTIL 6 AM EST THURSDAY FOR ANZ430-450.
GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ431-454-455.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...DRAG
SHORT TERM...DRAG
LONG TERM...NIERENBERG
AVIATION...DRAG/NIERENBERG
MARINE...DRAG/NIERENBERG
HYDROLOGY...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 658 PM EST TUE DEC 9 2014 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062- 070-071-101>106-110000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE- PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 658 PM EST TUE DEC 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ054-055-110000- CARBON-MONROE- 658 PM EST TUE DEC 9 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-110000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 658 PM EST TUE DEC 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-110000- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 658 PM EST TUE DEC 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A GALE WARNING MAY BE NEEDED ON THE ATLANTIC COASTAL WATERS FOR WEDNESDAY NIGHT. HOWEVER, CONFIDENCE IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551154, 551155, 551156.